Alert archive / Wisconsin / River Flood Warnings in 2019
River Flood Warning 43, NWS La Crosse, WI
NWS La Crosse, WI issued this river flood warning at Apr 17, 2019, 9:29 PM CDT for La Crosse County, Trempealeau County, Wisconsin. It took effect at Apr 18, 2019, 9:00 PM CDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2019, 9:29 PM CDT (02:29 UTC)
- In effect from
- Apr 18, 2019, 9:00 PM CDT
- Expired
- Apr 23, 2019, 1:00 AM CDT
- In force
- 4 days
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties La Crosse County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 32 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Black River (WI) at Galesville (GALW3).
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 13 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05382000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Apr 17, 6:15 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Apr 17, 6:15 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 615 PM CDT Wed Apr 17 2019 .SHORT TERM...(This evening through Thursday) Issued at 254 PM CDT Wed Apr 17 2019 There remains a small threat for a strong to severe storm early this evening across portions of northeast Iowa into southwest Wisconsin. The area of low pressure is still expected to track northeast into northern Wisconsin this evening. This should allow the warm sector to briefly advance north into parts of the region with dew points quickly climbing into the upper 50s to lower 60s creating surface based CAPEs of 500 to 1000 J/kg. Ample 0-3km shear, up to 40 knots, will reside over the warm sector with about 20 to 25 knots of this in the 0-1 km layer. If any storms can become rooted in the boundary layer, they could produce a brief tornado. However, forecast soundings from several runs of the RAP suggest there is a very short 1 to 2 hour window where the cap might erode long enough for the storms to become surface based. Even if they do, the CAPE profile still does not all that favorable being very skinny and suggesting the updrafts may not be strong enough to survive for very long. Overall, this continues to be a very marginal severe weather threat but one that will have to monitored until the cold front moves through early this evening. Once the low goes by the area, low level cyclonic flow will set up for Thursday. This combined with the main upper level trough could be enough to generate some shower across parts of the region and have kept in some small rain chances for that. .LONG TERM...(Thursday night through Wednesday) Issued at 254 PM CDT Wed Apr 17 2019 The 17.12z GFS/ECMWF/NAM are in decent agreement in digging upper level trough over the Ohio River Valley Thursday night into Friday and closes off upper level low over the southeast United States Friday night into Saturday. The eastern part of the forecast area remains on the western periphery of the upper level trough and produces a small chance of rain showers across southwest/central Wisconsin Thursday night. Then...upper level ridge builds into the Northern Plains States/Upper Midwest Friday into Saturday. Subsidence underneath ridge will provide dry weather across the forecast area. Cooler temperatures filter into the Upper Midwest briefly behind upper level trough with low temperatures falling into the 30s Thursday night across the forecast area. Warmer air advects into the forecast area Friday/Saturday...with the 17.12z GFS/NAM/ECMWF showing plus 12 to plus 17 degrees celsius at 925mb by 00z Sunday. High temperatures should climb into the 60s and possibly into the lower 70s in a few locations Saturday. Main forecast concerns Saturday night into Wednesday are precipitation chances through the period. The 17.12z GFS/ECMWF/GEM suggest overall pattern becomes west to east zonal flow over the northern tier United States. The deterministic models are not in agreement in the strength of each piece of energy embedded in the west to east zonal flow aloft. This will have impacts on timing of precipitation chances and how widespread the showers or rain will be across the area through the period. Temperatures through the period will be near normal...with highs climbing into the middle 50s to middle 60s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 615 PM CDT Wed Apr 17 2019 Cigs: low saturation slated to hold fast across the region through most of THU with satellite imagery showing expansive cloud shield through the northern plains. Should see minor improvement in heights through the TAF period, but probably not VFR until it scatters out - more likely Thu evening. WX/vsby: shra/ts likely cleared east of KRST around 00z, lingering at KLSE til 02-03z. Not anticipating any br/fg post the showers as winds pick up, sfc Tds start to dry out with cold front pushing east. Winds: direction will quickly swing northwest/north by 00-02z with passage of a cold front. Periodic gusts through the period. Should see some slackening by Thu evening with approach of weak high pressure. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DTJ LONG TERM...DTJ AVIATION...Rieck
Hazardous weather outlook, Apr 17, 8:11 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 811 PM CDT Wed Apr 17 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-181000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 811 PM CDT Wed Apr 17 2019 This Hazardous Weather Outlook is for parts of southeast Minnesota, northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Flooding continues along portions of the Mississippi River. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Flooding will continue along portions of the Mississippi River, with water levels gradually falling through the weekend. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Apr 17, 4:38 PM CDT, 4 hours 51 minutes before
Special Weather Statement National Weather Service La Crosse WI 438 PM CDT Wed Apr 17 2019 IAZ008>010-018-019-029-172330- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, and Oelwein 438 PM CDT Wed Apr 17 2019 ...Strong Storms Late This Afternoon... A cluster of thunderstorms will track northeast across the area through late afternoon hours. The stronger storms will produce wind gusts of 40 to 50 mph. Small hail is also possible. Move indoors when storms approach.
Special weather statement, Apr 17, 5:20 PM CDT, 4 hours 9 minutes before
Special Weather Statement National Weather Service La Crosse WI 520 PM CDT Wed Apr 17 2019 IAZ010-011-029-030-WIZ054-055-061-180000- Winneshiek-Allamakee-Fayette-Clayton-Crawford-Richland-Grant- Including the cities of Decorah, Waukon, Oelwein, Elkader, Prairie Du Chien, Richland Center, and Platteville 520 PM CDT Wed Apr 17 2019 ...Strong Storms Into Early Evening... A cluster of thunderstorms will track east northeast across the area through 7 pm. The stronger storms will produce wind gusts of 40 to 50 mph. Small hail is also possible. Move indoors when storms approach.
Special weather statement, Apr 17, 7:10 PM CDT, 2 hours 19 minutes before
Special Weather Statement National Weather Service La Crosse WI 710 PM CDT Wed Apr 17 2019 WIZ061-180115- Grant- Including the city of Platteville 710 PM CDT Wed Apr 17 2019 ...Strong Storms Exiting East... A cluster of thunderstorms will track east northeast across the area through 8 pm. The stronger storms will produce wind gusts up to 40 mph. Small hail is also possible. Move indoors when storms approach.
Local storm report, Apr 17, 7:59 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
759 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 3 NE TENNYSON 42.73N 90.65W
04/17/2019 M1.00 INCH GRANT WI TRAINED SPOTTER
&&
CALocal storm report, Apr 17, 8:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
849 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 1 N KELLOGG 44.32N 92.00W
04/17/2019 M1.52 INCH WABASHA MN CO-OP OBSERVER
CO-OP OBSERVER STATION KELM5 KELLOGG-ZUMBRO
RIVER.
0700 PM HEAVY RAIN 3 ESE MAZEPPA 44.26N 92.49W
04/17/2019 M1.62 INCH WABASHA MN MESONET
MESONET STATION ZPAM5 NORTH FORK ZUMBRO
RIVER.
0630 PM HEAVY RAIN 3 ESE MAZEPPA 44.26N 92.49W
04/17/2019 M1.61 INCH WABASHA MN MESONET
MESONET STATION ZPAM5 NORTH FORK ZUMBRO
RIVER.
0600 PM HEAVY RAIN INDEPENDENCE 3NE 44.39N 91.39W
04/17/2019 M1.50 INCH TREMPEALEAU WI TRAINED SPOTTER
0700 PM HEAVY RAIN 6 NNW GENOA 44.19N 92.65W
04/17/2019 M1.99 INCH OLMSTED MN CO-OP OBSERVER
CO-OP OBSERVER STATION PNLM5 MIDDLE FORK
ZUMBRO RIVER.
0600 PM HEAVY RAIN 6 NNW GENOA 44.19N 92.65W
04/17/2019 M1.96 INCH OLMSTED MN CO-OP OBSERVER
CO-OP OBSERVER STATION PNLM5 MIDDLE FORK
ZUMBRO RIVER.
0715 PM HEAVY RAIN 1 SW ORONOCO 44.16N 92.54W
04/17/2019 M1.75 INCH OLMSTED MN MESONET
MESONET STATION OCOM5 SOUTH BRANCH MIDDLE
FORK ZUMBRO.
0630 PM HEAVY RAIN 1 SW ORONOCO 44.16N 92.54W
04/17/2019 M1.73 INCH OLMSTED MN MESONET
MESONET STATION OCOM5 SOUTH BRANCH MIDDLE
FORK ZUMBRO.
0809 PM HEAVY RAIN LOYAL 44.74N 90.50W
04/17/2019 M1.57 INCH CLARK WI MESONET
MESONET STATION LYLLC LOYAL.
0800 PM HEAVY RAIN WITHEE 44.95N 90.60W
04/17/2019 M2.25 INCH CLARK WI PUBLIC
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:36 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 39 min |
| Apr 17, 9:36 PM CDT | River Flood Warning | ARX | Pepin | 21 days |
| Apr 17, 9:51 PM CDT | River Flood Warning | ARX | Clark | 23 hr |
| Apr 17, 11:06 PM CDT | Areal Flood Warning | ARX | Clark, Jackson | 24 hr |
| Apr 18, 12:19 PM CDT | River Flood Warning | ARX | Crawford, Vernon | 21 days |
Nearby
River Flood Warnings in Wisconsin, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.